Alert archive / Florida / Small Craft Advisories in 2019

Small Craft Advisory 4, NWS Key West, FL

January 23, 2019

NWS Key West, FL issued this small craft advisory at Jan 23, 2019, 10:18 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 10:18 PM EST (03:18 UTC)
Expired
Jan 24, 2019, 8:54 AM EST
In force
11 hr
Issued by
NWS Key West, FL

The text

As transmitted.

479 
WHUS72 KKEY 240318
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1018 PM EST Wed Jan 23 2019

GMZ033-034-042>044-052>055-072>075-241000-
/O.NEW.KKEY.SC.Y.0004.190124T0318Z-190124T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1018 PM EST Wed Jan 23 2019

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Southeast winds 20 to 25 knots will prevail across Hawk
  Channel, the Straits of Florida and the deep waters of the
  southeastern Gulf of Mexico during the rest of the night.

* WAVES/SEAS...Seas 7 to 9 feet across the Straits of Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions.

&&

$$
2 follow-up statements
970 
WHUS72 KKEY 240942
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
442 AM EST Thu Jan 24 2019

GMZ033-034-241045-
/O.CAN.KKEY.SC.Y.0004.000000T0000Z-190124T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
442 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory for the outer waters of Mainland Monroe and the
coastal waters in and around Dry Tortugas.

$$

GMZ042>044-052>055-072>075-241600-
/O.EXT.KKEY.SC.Y.0004.000000T0000Z-190124T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
442 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Southeast to south winds of near 20 knots will prevail
  across Hawk Channel, the Straits of Florida early this morning
  before slackening appreciably ahead of an approaching cold
  front.  

* WAVES/SEAS...Seas 6 to 8 feet across the Straits of Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots,
or seas of 7 feet or greater, are expected to produce hazardous
conditions for small craft. Inexperienced boaters, especially
those with smaller vessels, should avoid operating in these
conditions.

&&

$$
APA
503 
WHUS72 KKEY 241354
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
854 AM EST Thu Jan 24 2019

GMZ042>044-052>055-072>075-241500-
/O.CAN.KKEY.SC.Y.0004.000000T0000Z-190124T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
854 AM EST Thu Jan 24 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

Winds have eased below 20 knots. Small craft should continue to
exercise caution over the Straits of Florida and Hawk Channel
until winds decrease further this afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 10:12 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 23, 10:12 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1012 PM EST Wed Jan 23 2019

.DISCUSSION...
Breezy and warm conditions prevail across the Florida Keys on
this Wednesday evening. KBYX and KAMX radars show isolated light
showers or sprinkles moving rapidly to the northwest across the
Straits of Florida, and a couple of these showers have brought
short periods of light rain to land stations during the evening.
Skies are mostly cloudy due to a mixture of low-level cumulus and
stratocumulus and high-level altostratus and cirrostratus.
Temperatures are hovering in the mid 70s, and winds on land are
from the southeast at 15 to 20 mph with some higher gusts.

Surface analysis depicts a cold front over the central Gulf of
Mexico, from the Florida panhandle to the Yucatan Peninsula. This
front is marked by lines of thunderstorms over the central and
northern Gulf. Aloft, a deep trough pushing into the Mississippi
Valley is supporting eastward movement of the surface front. The
00Z Key West sounding still had a couple of inversions based near
5500 and 9000 feet. While precipitable water had increased to 1.46
inches, up from 0.99 inches 12 hours earlier, much of this
moisture increase was in the upper levels, and there is still
significant dry air in the mid levels between 750 mb and 500 mb.
This dry air and the lingering inversions have largely suppressed
shower activity over the Keys this evening.

Overnight, expect mostly cloudy skies and breezy conditions to
continue. Model guidance indicates that the mid levels will remain
rather dry and stable for the rest of the night, so expect nothing
more than a modest increase in shower coverage after midnight,
with thunderstorms or heavy downpours remaining unlikely before
sunrise. The existing forecast appears to be on track, and no
updates are planned for this evening.

Conditions should change rapidly on Thursday morning, as available
moisture/instability increases quickly ahead of the approaching
front. Widespread showers and scattered thunderstorms are expected
to develop, and some guidance indicates that a weakening squall
line may at least reach the Dry Tortugas or possibly the Lower
Keys during the morning to midday hours. The front itself should
move through by Thursday evening.

&&

.MARINE...
Southeast winds have surged a bit across the Keys coastal waters
during the evening, with sustained wind speeds reaching 25 knots
on the Atlantic waters off the Upper Keys, and near 20 knots over
the Bay and Gulf side. Model guidance suggests that winds are
peaking now, and will keep the status quo for the late evening
forecast update, with Small Craft Advisories posted for Hawk
Channel, the Straits of Florida and the offshore Gulf waters, and
Small Craft Exercise Caution headlines for Florida Bay and the
nearshore Gulf side waters.

&&

.AVIATION...
Periods of MVFR ceilings around 2500 feet have affected MTH and to
a lesser extent EYW during the evening, but conditions have
remained mostly dry with just a few passing light showers. Expect
similar conditions to prevail overnight, with shower coverage
slowly increasing and ceilings varying between 2500 and 5000 feet.
Gusty southeast winds around 15 knots with gusts over 20 knots
will veer to the south and slowly diminish late tonight, then
become southwest on Thursday morning. A period of widespread
showers and isolated/scattered thunderstorms is likely to affect
the terminals during the morning to midday hours, bringing MVFR
and possibly brief IFR conditions. Have included a TEMPO in both
terminal forecasts to cover this, but confidence is too low to
mention TS at this point.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ033-034-042>044-052>055-072>075.

&&

Public/Marine/Aviation...Jacobson
Data Collection..........DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 23, 5:21 AM EST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
521 AM EST Wed Jan 23 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
521 AM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory remains in effect across Keys waters most
of today and perhaps tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold front will likely be accompanied by isolated to scattered
thunderstorms across our region Thursday and early Thursday
night. The primary hazards will be dangerous lightning strikes and
locally strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 11:14 AM ESTSpecial Marine WarningKEY61 min
Jan 24, 12:14 PM ESTSpecial Marine WarningKEY61 min
Jan 24, 1:00 PM ESTSpecial Marine WarningKEY60 min
Jan 24, 1:14 PM ESTSpecial Marine WarningKEY61 min

Nearby

Small Craft Advisories in Florida, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.